I started taking birth control almost as soon as I started having my menstrual cycle when I was twelve years old. My doctor at the time put me on them to help with the extremely painful and heavy periods that seemed to last forever. It wasn't until I was 19 and my doctor took me off of the birth control, that I even noticed symptoms of PCOS. It makes me wish I had never stopped taking it in the first place. I quickly gained 100 pounds in just under a year. My hair began to thin and I started getting skin tags on my neck and one under my eye. Somehow that one went away. I did not have my period for several years!! I now take Metformin for the insulin regulation, Spironalactone for the hair issues, Nuva-ring to hopefully gain the periods again, though I haven't seen any yet, and a wonderful cocktail of anti-depressents and mood-stabilizers to try and help with the stress. I have seen a decrease in the unwanted hair, though I still lose about the same amount from my head. :-( I have had some weight loss but I think that will improve with better eating and more exercise.
I really have no idea whether the birth control is causing the decrease in symptoms or not, because I have so many medications. Although, last year, my doctor did put me on a cycle of Progesterone that kick-started my period for about 3 months.
[ ] 5% reward: New pillows (306) [ ] 10% reward: New sheets (306) [ ] 15% reward: Nose pierced (290) [ ] 20% reward: Gazelle Edge Elliptical Machine (274) [ ] 25% reward: Horseback Riding on Cannon Beach (258) [ ] 30% reward: Visit Mom in Arkansas (242) [ ] 35% reward: New bed (225) [ ] 40% reward: New Clothes (209) [ ] 45% reward: New Tattoo (193) [ ] 50% reward: Vacation anywhere I want (177)
Unfortunately for me when I was on the pill (before knowing I had PCOS) I still had the hair, the acne, dandriff and thinning hair (it's not bald like just not as thick as it once was). Off of the pill however, things were still the same.
It wasn't until our house cauht fire and we lived in a hotel for 3 months (until repairs were finished) that I missed my period. My doctor said that stress can make PCOS advance or the symptoms get worse or both. In a good light the house fire making me miss my period is what had me seeing a doctor and being diagnosed.
As soon as I started the pill and metformin I got my period back 3 weeks later (no idea why I even missed it lol), the weight is comming off, I'm not as hungry, my acne has cleared up, the hair is clearing up, my dandruff is gone, and I may be wrong but I think my hair is even getting thicker.
For me I think the pill wasn't enough and that meformin is what made the difference. However, my hormone issue is with testosterone and metformin helps to reduce the testosterone levels in the body. So that may explain why the pill didn't help me.
No More Excuses!
current weight: 192.0
Fitness Minutes: (510) Posts: 4 2/8/12 8:55 P
I have been on the pill since first being diagnosed with PCOS 8 years ago. For me, the pill has made all the difference in the world. It keeps my cycle regulated and more "normal". I have less of the severe cramping and the cysts I get now are smaller and less painful.
I was diagnosed with PCOS in Jan 11 and i weighed 17 stone and my consultatnt told me there was nothing that could help but to loose weight that I will probably find difficult due to the PCOS. I tried to diet up until june 11 and lost a stone which was hard work. I then went on a new diet and I have lost 4 stone since June 11. We are starting to go for IVF now seeing as I am a BMI of 30, I have also been put on Metformin 2g a day and the contraceptive pill. I have not noticed any extra weight loss on the metformin, but I have felt rather ill on it feeling sick and tiredbut then I have only been on this now for a few weeks. I have started to notice that my chin hair is a lot finer and that my periods are not as painful as they have been.
My doctor told me that the contraceptive pill can help with some of the side-effects of PCOS by masking the hormonal imbalance - for me, this means less hair and acne, and way less mood swings (though that's nothing to do with PCOS!!). But my understanding is that the pill can't help with any of the insulin sensitivity issues, all it can do is mask some of the more superficial side-effects. I think everybody reacts differently to medications though (and we're all on different meds as well), and everybody experiences different effects with their PCOS. As for me, being on the pill hasn't necessarily helped or hindered my weight loss at all. But I'd much rather be on it than off, it makes me feel way more normal because it normalises my hormone levels.
No Excuses No Double Standards No Fudging the Issue No Illusions No Limit to How Far You Can Go
i'm only on my second month taking the pill, but it seems that my facial hair is growing slower (but not thinner). that's all i've noticed so far, wait, unless you count actually knowing when my period was going to start! haha
Dream as if you'll live forever. Live as if you'll die today. -James Dean
If you have to tell someone how bad you want it, then you haven't shown them how hard you already work for it. -John Mayer
Whether you get what you want isn't what defines you. It's how you go about your business. -Scott Jurek
I think medicine effects everyone differently. For me I gained weight on birth control and my acne didn't go away. I would say that I saw the most improvement in my PCOS when I lost weight. I wasn't having periods or ovulating for around 8 months and after I lost 10 pounds I got my period back. I hope the weight loss and birth control work for you.
I notice considerable weight-loss when I first starting using the pill. If it was indeed because of the pill, I am unsure. I believe it made me have more energy and sleep less, eat less, etc. I have overall more control over my body.
I'm on the pill (diane) and the side effect that it has helped me with is to grow less hair. The first place to grow less was on the chin which I am so grateful for. I haven't noticed any other side effect.
current weight: 165.0
Fitness Minutes: (20) Posts: 5 9/1/11 2:37 P
My husband and I have been dealing with infertility for over 15 months now. I have been going to a RE for about 5 and after our recent IUI that was negative, we decided to take a break for awhile (about 6 or 7 months) so I could heal from all of the emotions and also maybe loose some weight (I would like to loose around 15 - 20 lbs). I am now back on Birth Control along with 2,000 of Met and wondering if maybe Birth Control helps with some of the side effects of PCOS. Any help you have would be appreciated.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.